Osteoporosis

24 January 2008

Weekly tip – Do calcium tabs upset your stomach?

For some people, calcium tablets may cause side effects such as gas or constipation, according to the US National Institutes of Health.

0
Calcium supplements are a simple and effective way to get your daily calcium fix. For some people, however, these supplements may cause side effects such as gas or constipation, according to the US National Institutes of Health.

Take action:
If simple measures (such as increasing your intake of fluids and high-fibre foods) don't solve the problem, you should try another form of calcium – your options are calcium carbonate, calcium phosphate and calcium citrate. Also, it's important to increase the dose of your supplement gradually – take just 500mg a day for a week, then slowly add more calcium. Don't take more than the recommended amount without your doctor's approval.

Read more: Fast facts about osteoporosis

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Ask the Expert

Healthy Bones

Tereza is the CEO of the National Osteoporosis Foundation and worked as a Nursing Sister in the field of Osteoporosis for 18 years prior to her appointment with the Foundation. She used to be the Educational Officer for the Foundation and co-wrote the patient brochure on Osteoporosis. Read more

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules